MAUDE Adverse Event Report: STRYKER GMBH HUMERAL NAIL T2 HUMERUS Ø7X270 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH HUMERAL NAIL T2 HUMERUS Ø7X270 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1830-0727S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "primary procedure, left humeral nail.It was reported that after the locking screw was implanted at the distal end of the nail, the surgeon back-slapped the construct to compress a fracture.The distal end of the nail broke at the junction with the locking screw.The screw was removed and another locking screw was implanted above the previous implant site.Procedure was completed successfully with a delay of approximately 1-2 minutes.Additional info received on 03/09/2021: distal locking screw did not break, only distal end of nail.Distal locking screw was removed and replaced with another locking screw that locked the nail in the most proximal hole of the distal locking options in.The broken tip as well as the rest of the nail and locking screws remains in patient to fix their mid shaft humerus fracture.The small universal extraction rod that is dedicated to the t2 humeral system was used to back-slap.The screw was not broken, the tip of the nail at the screw hole junction was.".
 
Additional Manufacturer Narrative
The reported event could be confirmed with the help of x-rays provided.The device inspection was not possible as the product was not returned for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿ensure that you are familiar with the intended uses, indications/contraindications, compatibility and correct handling of the implant, which are described in the operative technique manual for the product system.Avoid surface damage of implants.Discard all damaged or mishandled implants.Contouring or bending of an implant should be avoided where possible, because it may reduce its fatigue strength and can cause failure under load.¿ formal medical opinion was sought from an experienced independent medical expert and he confirmed that it is an off-label use and not as per the operative technique.Based on investigation, the root cause was attributed to a user related issue.The failure was caused due to an off-label use i.E.Hitting the nail to reduce the fracture.The optech states: ¿the reduction rod (1806-0363) may be used as a fracture reduction tool to facilitate guide wire insertion across the fracture site.The nail should be advanced with manual pressure.Aggressive use of the slotted hammer can result in additional fractures.¿ if device is returned or any further information is provided, the investigation report will be reassessed.
 
Event or Problem Description
As reported: "primary procedure, left humeral nail.It was reported that after the locking screw was implanted at the distal end of the nail, the surgeon back-slapped the construct to compress a fracture.The distal end of the nail broke at the junction with the locking screw.The screw was removed and another locking screw was implanted above the previous implant site.Procedure was completed successfully with a delay of approximately 1-2 minutes.Additional info received on 03/09/2021 distal locking screw did not break, only distal end of nail.Distal locking screw was removed and replaced with another locking screw that locked the nail in the most proximal hole of the distal locking options in.The broken tip as well as the rest of the nail and locking screws remains in patient to fix their mid shaft humerus fracture.The small universal extraction rod that is dedicated to the t2 humeral system was used to back-slap.The screw was not broken, the tip of the nail at the screw hole junction was.".
 
Additional Manufacturer Narrative
New information indicates that this incident is linked to fda maude report mw5116042.Corrections in section d4 the legal manufacturer.The reported event that humeral nail t2 humerus ø7x270 mm was alleged of issue ¿implant - breakage intra-operative¿ could be confirmed with the help of x-rays provided.The device inspection was not possible as the product was not returned for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿ensure that you are familiar with the intended uses, indications/contraindications, compatibility and correct handling of the implant, which are described in the operative technique manual for the product system.Avoid surface damage of implants.Discard all damaged or mishandled implants.Contouring or bending of an implant should be avoided where possible, because it may reduce its fatigue strength and can cause failure under load.¿ formal medical opinion was sought from an experienced independent medical expert and he confirmed that it is an off-label use and not as per the operative technique.Based on investigation, the root cause was attributed to a user related issue.The failure was caused due to an off-label use i.E.Hitting the nail to reduce the fracture.The optech states: ¿the reduction rod (1806-0363) may be used as a fracture reduction tool to facilitate guide wire insertion across the fracture site.The nail should be advanced with manual pressure.Aggressive use of the slotted hammer can result in additional fractures.¿ if device is returned or any further information is provided, the investigation report will be reassessed.
 
Event or Problem Description
New information indicates that this incident is linked to fda maude report mw5116042.Reported on 03/05/2021: "primary procedure, left humeral nail.It was reported that after the locking screw was implanted at the distal end of the nail, the surgeon back-slapped the construct to compress a fracture.The distal end of the nail broke at the junction with the locking screw.The screw was removed and another locking screw was implanted above the previous implant site.Procedure was completed successfully with a delay of approximately 1-2 minutes.Additional info received on 03/09/2021 1) distal locking screw did not break, only distal end of nail.2) distal locking screw was removed and replaced with another locking screw that locked the nail in the most proximal hole of the distal locking options in.The broken tip as well as the rest of the nail and locking screws remains in patient to fix their mid shaft humerus fracture.4)the small universal extraction rod that is dedicated to the t2 humeral system was used to back-slap.5)the screw was not broken, the tip of the nail at the screw hole junction was.".

Brand Name
HUMERAL NAIL T2 HUMERUS Ø7X270 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key11604256
Report Number0009610622-2021-00436
Device Sequence Number17043936
Product Code HSB
UDI-Device Identifier04546540201331
UDI-Public04546540201331
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K032523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model Number1830-0727S
Device Catalogue Number18300727S
Device Lot NumberK0955A7
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 03/05/2021
Supplement Date Received by Manufacturer06/18/2021
09/12/2024
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date06/22/2021
10/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/19/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age22 YR
Patient SexMale